My Little girl Peke had went in for a routine procedure for her nails and feet.She weighs 12.7lbs and was given o.35 of Telazol which she has had several times before.Within 3-4 minutes her heart stopped.She was in good health and always very active.We tried for 1hour and 45 mins to get her back but never could.We had test done on her heart and the results came back today as Chronic,moderate,focally extensive,interstitial myocardial fibrosis.Also it says that there are lesions in two of the six sections of examined heart.This chronic interstitial fibrosis suggest a prior inflammatory lesion or infarctive lesion to the heart.She was my beautiful little girl.I got her at 4 weeks old and bottle fed her until she was 7-8 months old.My every move she was always with me.I feel so much guilt and grief over this.I feel as if i could have prevented this.Does these results mean that she had had a prior heartattack and with all this showing does it mean that her heart would have eventually went on her irregardless. Or did the Telazol do it alone.I miss her so much ,I feel so alone without her.Please if anyone has any answers ...Help me.
On behalf of all of us here at Medhelp, I am so very sorry for your loss. There is really nothing I can say that will ease the pain of
the unexpected loss of Peke. As with any loss, the passing of time makes it easier to bear, though you never quite forget the pain and sadness. This I know from much personal experience with loss.
To your question: in most cases like this, even with a complete necropsy (animal autopsy) we never fully identify the exact cause of death.
General anesthesia, unfortunately, carries with it the risk and stigma of unforeseeable complications, including death. Situations like Peke’s, while fairly rare, do occur with enough frequency in veterinary medicine, and to a lesser extent in human medicine, that the public has a real fear of general anesthesia for their pets that cannot be fully alleviated.
General practice veterinarians perform general anesthesia more frequently and for a wider variety of minor and major procedures than do family physicians and also, in human medicine, anesthesia is more often performed by an MD anesthesiologist or nurse anesthetist.
That level of anesthetic delivery in veterinary medicine is in general only found in universities or other large teaching institutions.
On the other hand, pre-anesthetic laboratory screening, and electrocardiograms as well as peri-anesthetic attention to body temperature, blood pressure, hydration, anesthetic depth and the use of a veterinary technician dedicated solely to anesthesia monitoring are all ways in which veterinarians attempt to maximize safety and good outcomes. In spite of this, there are unanticipated problems and occasional deaths as in this case.
Peke’s heart problem, as discovered by biopsies taken after death, undoubtedly contributed to her unexpected death. Many anesthetic drugs may sensitize the heart muscle to normal body hormones released during anesthesia, and this combination may result in abnormal, and ineffective electrical conduction through the heart. In turn, this abnormal conduction predisposes the heart to abnormal and ineffective contraction and blood flow. This may lead to sudden death despite all measures to prevent or reverse the process.
There is no way you could have anticipated this and it sounds like your doctor did all he/she could have to reverse the events that occurred. I suggest discussing it further with him/her so that you may reach acceptance and peace about this tragedy. There is no way this is your fault, nor could you have foreseen it. You were clearly trying to take the best care of Peke. I am certain she always knew that.
As a health care provider I want to offer my sympathy for the loss of your beloved companion. Please do not take any guilt upon yourself, you were acting in your companion's best interest.
The pathologist can only report what they see under the microscope. In many cases the report will sound significantly worse than the actual function is. If they looked at me under a microscope you would wonder from the report how I could possibly be typing this reply. All of us, dogs as well, develop lesions (changes) in all of our organs and tissues. Fortunately God put us together with a lot of reserve!
There is always a risk from any drug, anesthetics included. The fact that your dog had successfully managed this procedure before would attest to it’s safety. This was a very unfortunate single time event. No one could have predicted it.
I would urge you to take advantage of a loss support group. I know from the tone of your post that your heart's desire was to do only the best. Hang on to that fact.
I would also like to add my condolences and say how we understand the feeling and how hard it is. Pets hold a very special place in our lives. We bond with them so closely and nothing can take their place. When that bond is broken, it is painful and we experience real loss.
All MedHelp DVM's and specialists are sorry for your loss and wish you well.
Can Aflatoxin damage not show up in blood work and then there actually be damage done that can take a few years to show.My little girl Peke passed away due to her heart, But her liver showed damage as well.In the past her liver enzyme has always looked fine along with her other blood work.Can Aflatoxin cause damage to the heart as well.I just cannot make sense out of how all of this came on so suddenly.Please if you know anything about this let me know...Thankyou so much for your time.
Aflatoxin is a substance produced by molds that may grow on grain. Toxicity from it tend to be of relatiovely long duration, produce many changes in the routine blood tests done prior to anesthesia or as in general health screens and cause many obvious clinical signs such as not eating, lethargy, jaundice, vomiting and bloody diarrhea along with acute liver failure. It is unlikely all this would have been unseen prior to anesthesia for a minot procedure. It is highly inconsistent with what is known about aflatoxin for sudden death without any of these other clinical signs to occur. In this case, it seems likely that anesthesia, combined with other unknown and unknowable factors within Peke combined to cause this tragedy.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.